Minnesota, 2012

Hail and Lightning Strike in Minnesota, May 3, 2012

May 3, 2012 · NWS MPX · 6 events in 6 counties and zones

Thunderstorms that developed across the Dakotas early Thursday morning, May 3rd, moved into portions of west-central, and central Minnesota. A few of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms that developed across the Dakotas early Thursday morning, May 3rd, moved into portions of west-central, and central Minnesota. A few of these storms produced large hail. These storms caused another thunderstorm complex to develop in east-central Minnesota, and move eastward into west-central Wisconsin during the mid to late morning of May 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 2, 10:21 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 2, 10:21 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT WED MAY 2 2012

.DISCUSSION...

SYNOPSIS...UPPER PATTERN THIS AFTERNOON CONTINUES TO SHOW WSW FLOW
IN PLACE ACROSS THE NRN PLAINS INTO THE UPPER GREAT LAKES...AS
STRONG SUB-TROPICAL RIDGING REMAINS ANCHORED OVER THE SOUTHEAST
US. THERE IS CURRENTLY A NICE UPPER JET STREAK WORKING ACROSS
SODAK INTO NRN MN...WITH SHORTWAVE ENERGY CURRENTLY IN WY EXPECTED
TO FOLLOW THE JET INTO NW MN THIS EVENING. THIS UPPER AIR PATTERN
LOOKS TO REMAIN MORE OR LESS IN PLACE THROUGH THE REST OF THIS
WORK WEEK. THIS WEEKEND...A STRONGER TROUGH WILL WORK ACROSS THE
ROCKIES INTO THE NRN PLAINS AS UPPER RIDGING BUILDS UP INTO THE
GREAT LAKES. THIS UPPER TROUGH IS CURRENTLY FORECAST BY THE MED
RANGE MODELS TO CUT OFF OVER SRN CAN AND LINGER ACROSS THE AREA
INTO THE MIDDLE OF NEXT WEEK.

AT THE SFC...THE FLOW PATTERN THIS AFTERNOON IS RATHER DIFFUSE
ACROSS THE AREA. COOL FRONT THAT WORKED INTO WRN MN OVERNIGHT HAS
STALLED OUT ACROSS THE AREA FROM REDWOOD FALLS UP THROUGH RUSH
CITY. PRESSURE GRADIENT IS QUITE BAGGY...SO THERE REALLY IS NO
CONVERGENCE ALONG THE BOUNDARY...ONLY A STRONG MOISTURE
GRADIENT...WITH DEWPS DOWN AROUND 40 IN THE AXN AREA...WITH AN
INCREASE INTO THE LOWER 60S ACROSS SRN/SE MN. THROUGH THE REST OF
THIS WORK WEEK...THE MOISTURE GRADIENT LOOKS TO JUST WAFFLE AROUND
THE CWA. THERE WILL BE TWO DOMINATE AND RATHER PERSISTENT SFC
FEATURES THROUGH FRIDAY...HIGH PRESSURE OVER HUDSON BAY AND LEE
SIDE TROUGHING/LOW PRESSURE OVER THE CENTRAL PLAINS. THIS WILL
EVENTUALLY ACT TO REORIENT THE MOISTURE GRADIENT FROM ITS CURRENT
SW-NE ORIENTATION OVER TO A NW TO SE ORIENTATION BY FRIDAY. OVER
THE WEEKEND...STRONGER FRONTS/INVERTED TROUGHS LOOK TO MOVE
ACROSS THE REGION FRI NIGHT AND AGAIN SAT NIGHT. BEHIND THE SAT
NIGHT FRONT...THERE ARE INDICATIONS FOR HIGH PRESSURE TO WORK IN
ON MORE NW FLOW ALOFT...WITH THE FIRST HALF OF NEXT WEEK LOOKING
COOLER AND DRIER/LESS ACTIVE.

FOR PRECIP CHANCES...CONFIDENCE IS PROBABLY THE HIGHEST AT THIS
POINT FOR THE FEATURE COMING THROUGH SATURDAY NIGHT. TILL
THEN...WE KEEP THE MOISTURE GRADIENT...AND THEREFORE INSTABILITY
GRADIENT IN THE AREA...WHICH MAKES IT HARD TO RULE OUT
THUNDERSTORMS AT ANY POINT REALLY THROUGH SAT NIGHT. FOR THIS
AFTERNOON...MESOANALYIS HAS SHOWN MLCAPES INCREASE TO 1500-2500
J/KG FROM SRN MN BACK INTO WRN IA/ERN NEB WITH LITTLE/NO CIN
INDICATED. FORTUNATELY...THE DIFFUSE AND EVEN DIFFLUENT NATURE OF
THE SFC WIND FIELD ACROSS IA HAS KEPT STORMS FROM DEVELOPING...BUT
CU FIELD OVER ERN NEB LOOKING A BIT MORE PERTURBED IN REGION OF
STRONGER SFC CONVERGENCE ALONG THE INVERTED TROUGH. CURRENT
THINKING IS THAT STORMS WILL DEVELOP OVER ERN NEB IN THE NEXT TWO
HOURS AND QUICKLY CONGEAL INTO AN MCS THAT THEN TRACKS ACROSS THE
NOSE OF WHAT WILL BE A STRENGTHENING LLJ. HOW FAR NORTH THIS LLJ
GOES WILL DETERMINE OUR CONVECTIVE POTENTIAL TONIGHT...BUT
LOOKING AT THE CURRENT RUC...IT WOULD FAVOR A MAJORITY OF THE
ACTIVITY STAYING SOUTH ACROSS IA. FURTHER NORTH...A NICE FIELD OF
ACCUS IS PRESENT ON SATELLITE ACROSS NODAK AT THE MOMENT. THE RUC
ALONG WITH MOST OTHER MODELS SHOW THE WY WAVE WORKING ACROSS THE
DAKOTAS INTO NRN MN TONIGHT...WAA ASSOCIATED WITH THIS FEATURE
WILL LIKELY TAKE AN AREA OF SHOWERS/STORMS ACROSS CENTRAL/NRN MN.
AS A RESULT...EXPECT NRN AND SRN/SE SECTIONS OF THE CWA TO HAVE
THE BEST POTENTIAL FOR SHRA/TSRA TONIGHT...WITH IT BEING VERY
POSSIBLE THAT LITTLE HAPPENS IN BETWEEN.

FOR THURSDAY AND FRIDAY...THE HUDSON HIGH LOOKS TO SLOWLY GAIN
STRENGTH THROUGH THE PERIOD...WITH THE HOPE THAT IT POSSIBLY GIVES
A DRY THURSDAY NIGHT THROUGH FRIDAY MORNING. FOR THURSDAY...THE BIG
QUESTION IS WHAT HAPPENS AT THE SFC. SREF/NAM/GFS SHOW AN INVERTED
TROUGH/WEAK SFC LOW MOVING INTO SW MN BY THE AFTERNOON...WITH
MLCAPE VALUES AGAIN INCREASING TO BETWEEN 1000 AND 2000 J/KG. IF
THIS OCCURS...THUNDER CHANCES WOULD BE HIGHEST ACROSS WRN MN...SO
HAD TO DRAG CHANCE POPS BACK ACROSS THE ENTIRE CWA FOR THEN. IF
THIS SCENARIO DOES PLAY OUT...THEN THE SLIGHT RISK IN THE DAY 2
OUTLOOK FOR SW MN IS WARRANTED...OTHERWISE WE WOULD JUST SEE SOME
WIDELY SCATTERED THUNDERSTORMS ALONG THE BOUNDARY. FOR FRIDAY...IT
IS LOOKING THE HUDSON HIGH WILL HELP CUT OFF PRECIP DURING THE
MORNING...BUT INCREASING WAA DURING THE AFTERNOON IN RESPONSE TO
A SHORTWAVE MOVING ACROSS THE DAKOTAS WILL LEAD TO AN INCREASING
THREAT FOR SHOWERS...ESPECIALLY FOR THE NW MPX CWA.

THIS WEEKEND...THE MODELS POINT TO A COUPLE OF POTENTIAL SFC WAVES
TO WORK THROUGH. FOR SAT NIGHT...THE ECWMF IS BY FAR THE MOST
AGGRESSIVE WITH PRECIP ASSOCIATED WITH THIS FEATURE...WHILE MORE
AGREEMENT BETWEEN THE MODELS EXISTS WITH THE FEATURE FOR SAT NIGHT
INTO SUNDAY...WITH HIGH CHANCE/LIKELY POPS FOR THEN. AT THIS
POINT...THE SEVERE THREAT WITH ANY OF THIS ACTIVITY LOOKS TO BE
LOW...AS BEST MOISTURE/INSTABILITY LOOKS TO REMAIN SOUTH OF THE
AREA CLOSER TO THE SFC LOW THAT IS FORECAST TO WORK ACROSS MO.
GOING INTO NEXT WEEK...WE ARE LIKELY HOLDING ON TO POPS INTO MONDAY
A BIT TOO LONG WHEN LOOKING AT THE 02.12 ECWMF/GFS AS SFC RIDGING
LOOKS TO POSSIBLY GIVE US A FEW DAYS OF COOLER AND DRIER WEATHER
FOR THE FIRST HALF OF NEXT WORK WEEK.

&&

.AVIATION.../06Z TAF ISSUANCE/
VERY DIFFUSED FRONTAL BOUNDARY REMAINS OVER THE UPPER MIDWEST WILL
SLOWLY DRIFT SOUTH DURING THE PERIOD. THUNDERSTORMS WERE ONGOING
OVER WESTERN MN AND PARTS OF WESTERN WISCONSIN. THUNDERSTORM
ACTIVITY OVER WESTERN WISCONSIN SHOULD CONTINUE TO MOVE EAST.
WEATHER CONDITIONS WILL LOWER BRIEFLY TO IFR CONDITIONS IN STRONG
THUNDERSTORMS. ELSEWHERE...WEATHER CONDITIONS WILL LOWER BETWEEN
1500-2500 FEET NEAR THE FRONTAL BOUNDARY OVER CENTRAL AND SOUTHERN
MINNESOTA AND WESTERN WISCONSIN OVERNIGHT. CONDITIONS IMPROVING
DURING BY AFTERNOON...WITH CLOUDS/CEILINGS GENERALLY AT OR ABOVE
3000 FEET AGL.

KMSP...WEATHER CONDITIONS LOWERING DOWN TO 2500-3500 FEET AGL
OVERNIGHT...ISOLATED SHRA/TSRA POSSIBLE.  CONDITIONS IMPROVING BY
AFTERNOON THURSDAY WITH CEILINGS AT OR ABOVE 4000 FEET AGL.

OTLK...
THURSDAY CHC OF SHRA/TSRA IN AFTERNOON.
FRIDAY...MVFR POSSIBLE BEHIND COLD FRONT FOR A TIME.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 2, 4:13 PM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 PM CDT WED MAY 2 2012

MNZ064>070-073>078-082>085-091>093-WIZ024-026-028-032215-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-PIERCE-PEPIN-EAU CLAIRE-
513 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THE THREAT OF THUNDERSTORMS WILL INCREASE OVER SOUTHERN MINNESOTA
AND PART OF WEST CENTRAL WISCONSIN DURING THE EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL
AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE NEAR THE
IOWA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY STILL BE ONGOING OVER THE AREA THURSDAY MORNING
SOME OF WHICH COULD STILL STRONG. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE THROUGH THE WEEKEND. THE THREAT OF SEVERE WEATHER
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN LATER
THURSDAY.

MNZ041>045-047>063-WIZ014>016-023-025-027-032215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-POLK-
BARRON-RUSK-ST. CROIX-DUNN-
513 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN OVERNIGHT. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY STILL BE ONGOING OVER THE AREA THURSDAY MORNING
SOME OF WHICH COULD STILL STRONG. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE THROUGH THE WEEKEND. THE THREAT OF SEVERE WEATHER
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 3, 12:13 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             S HANSKA                44.15N 94.49W
05/02/2012  M0.88 INCH       BROWN              MN   TRAINED SPOTTER

0540 PM     HAIL             S HANSKA                44.15N 94.49W
05/02/2012  M1.00 INCH       BROWN              MN   TRAINED SPOTTER

0610 PM     HAIL             4 N LAKE CRYSTAL        44.16N 94.22W
05/02/2012  E0.75 INCH       BLUE EARTH         MN   TRAINED SPOTTER

0627 PM     HAIL             3 WNW MANKATO           44.18N 94.04W
05/02/2012  M1.25 INCH       NICOLLET           MN   TRAINED SPOTTER

0627 PM     HAIL             4 WNW MANKATO           44.20N 94.07W
05/02/2012  E1.00 INCH       NICOLLET           MN   TRAINED SPOTTER

0635 PM     HAIL             3 WNW MANKATO           44.18N 94.04W
05/02/2012  M1.25 INCH       NICOLLET           MN   TRAINED SPOTTER

0636 PM     HAIL             2 WNW MANKATO           44.18N 94.04W
05/02/2012  M1.25 INCH       NICOLLET           MN   TRAINED SPOTTER

0637 PM     HAIL             2 NNE MANKATO           44.19N 93.97W
05/02/2012  M1.00 INCH       BLUE EARTH         MN   TRAINED SPOTTER

0640 PM     HAIL             2 N NORTH MANKATO       44.21N 94.03W
05/02/2012  M2.00 INCH       NICOLLET           MN   TRAINED SPOTTER

0645 PM     HAIL             2 S SPRINGFIELD         44.21N 94.98W
05/02/2012  M1.00 INCH       BROWN              MN   FIRE DEPT/RESCUE

0645 PM     HAIL             2 N NORTH MANKATO       44.21N 94.03W
05/02/2012  M2.50 INCH       NICOLLET           MN   TRAINED SPOTTER

0700 PM     HAIL             3 S COBDEN              44.24N 94.85W
05/02/2012  M0.88 INCH       BROWN              MN   TRAINED SPOTTER

0708 PM     HAIL             1 S WATERVILLE          44.21N 93.57W
05/02/2012  E1.50 INCH       LE SUEUR           MN   TRAINED SPOTTER

0709 PM     HAIL             1 E WATERVILLE          44.22N 93.55W
05/02/2012  M1.00 INCH       LE SUEUR           MN   TRAINED SPOTTER

0710 PM     HAIL             1 E WATERVILLE          44.22N 93.55W
05/02/2012  M2.00 INCH       LE SUEUR           MN   TRAINED SPOTTER

0715 PM     TSTM WND GST     1 NNE WASECA            44.09N 93.49W
05/02/2012  M57.00 MPH       WASECA             MN   TRAINED SPOTTER

0715 PM     TSTM WND GST     MORRISTOWN              44.22N 93.44W
05/02/2012  M51.00 MPH       RICE               MN   LAW ENFORCEMENT

            MEASURE AT EOC

0715 PM     HAIL             MORRISTOWN              44.22N 93.44W
05/02/2012  M1.00 INCH       RICE               MN   LAW ENFORCEMENT

            MEASURED AT EOC

0719 PM     HAIL             WASECA                  44.08N 93.50W
05/02/2012  E1.00 INCH       WASECA             MN   TRAINED SPOTTER

0729 PM     FLASH FLOOD      WARSAW                  44.25N 93.39W
05/02/2012                   RICE               MN   LAW ENFORCEMENT

            LOCALIZED FLOODING

0729 PM     HAIL             WARSAW                  44.25N 93.39W
05/02/2012  M1.00 INCH       RICE               MN   LAW ENFORCEMENT

0730 PM     HAIL             3 NW MEDFORD            44.20N 93.29W
05/02/2012  M1.00 INCH       RICE               MN   TRAINED SPOTTER

0733 PM     HAIL             8 SW NEW ULM            44.23N 94.57W
05/02/2012  M1.00 INCH       BROWN              MN   TRAINED SPOTTER

            DELAYED REPORT..QUARTER SIZE HAIL. TIME ESTIMATED FROM
            RADAR.

0735 PM     HAIL             ZUMBROTA                44.29N 92.67W
05/02/2012  M0.75 INCH       GOODHUE            MN   TRAINED SPOTTER

0736 PM     HAIL             1 SW FARIBAULT          44.29N 93.29W
05/02/2012  M1.25 INCH       RICE               MN   TRAINED SPOTTER

0736 PM     HAIL             8 SW NEW ULM            44.23N 94.57W
05/02/2012  M1.00 INCH       BROWN              MN   TRAINED SPOTTER

0740 PM     HAIL             3 W ZUMBROTA            44.30N 92.73W
05/02/2012  M1.00 INCH       GOODHUE            MN   TRAINED SPOTTER

0742 PM     HAIL             FARIBAULT               44.30N 93.27W
05/02/2012  M1.00 INCH       RICE               MN   TRAINED SPOTTER

0750 PM     FLASH FLOOD      FARIBAULT               44.30N 93.27W
05/02/2012                   RICE               MN   LAW ENFORCEMENT

            CAR UNDER FIVE FEET OF WATER.

0756 PM     HAIL             NEW ULM                 44.31N 94.46W
05/02/2012  M0.75 INCH       BROWN              MN   TRAINED SPOTTER

0800 PM     HEAVY RAIN       8 SW NEW ULM            44.23N 94.57W
05/02/2012  M2.50 INCH       BROWN              MN   TRAINED SPOTTER

            DELAYED REPORT...MEASURED 2.5 INCHES OF RAIN IN LESS THAN
            30 MIN...

0844 PM     FLASH FLOOD      WANAMINGO               44.31N 92.79W
05/02/2012                   GOODHUE            MN   TRAINED SPOTTER

            FLOODING OVER HIGHWAY 57

0900 PM     HEAVY RAIN       WANAMINGO               44.31N 92.79W
05/02/2012  M2.20 INCH       GOODHUE            MN   TRAINED SPOTTER

0910 PM     HAIL             PEPIN                   44.44N 92.15W
05/02/2012  E1.00 INCH       PEPIN              WI   PUBLIC

            BP EMPLOYEE REPORTED AT LEAST QUARTER SIZE HAIL WITH
            HEAVY RAIN.

0922 PM     HEAVY RAIN       ZUMBROTA                44.29N 92.67W
05/02/2012  M1.93 INCH       GOODHUE            MN   EMERGENCY MNGR

0932 PM     HAIL             4 N NASSAU              45.13N 96.43W
05/02/2012  M0.88 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0942 PM     HAIL             4 NE NASSAU             45.11N 96.39W
05/02/2012  M1.50 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

1008 PM     HAIL             4 N CERRO GORDO         45.13N 96.08W
05/02/2012  M1.25 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

1025 PM     HAIL             MILAN                   45.11N 95.91W
05/02/2012  M2.00 INCH       CHIPPEWA           MN   TRAINED SPOTTER

1025 PM     HAIL             MILAN                   45.11N 95.91W
05/02/2012  M1.25 INCH       CHIPPEWA           MN   TRAINED SPOTTER

1038 PM     HAIL             3 NW WATSON             45.04N 95.84W
05/02/2012  M1.00 INCH       CHIPPEWA           MN   TRAINED SPOTTER

1050 PM     HAIL             4 E HANCOCK             45.49N 95.72W
05/02/2012  M1.00 INCH       POPE               MN   TRAINED SPOTTER

1230 AM     HAIL             1 ESE WILLMAR           45.12N 95.03W
05/03/2012  M0.75 INCH       KANDIYOHI          MN   TRAINED SPOTTER

            A FEW HAIL STONES THE SIZE OF DIMES.

1258 AM     HAIL             1 W GROVE CITY          45.15N 94.70W
05/03/2012  M0.75 INCH       MEEKER             MN   FIRE DEPT/RESCUE

            DIME SIZED HAIL.

0103 AM     HAIL             1 S GROVE CITY          45.14N 94.68W
05/03/2012  M1.00 INCH       MEEKER             MN   LAW ENFORCEMENT

&&

AJZ
Local storm report, May 3, 12:17 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
117 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     HAIL             LITCHFIELD              45.12N 94.53W
05/03/2012  M1.00 INCH       MEEKER             MN   FIRE DEPT/RESCUE

&&

AJZ
Local storm report, May 3, 12:30 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
130 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     HAIL             LITCHFIELD              45.12N 94.53W
05/03/2012  M1.00 INCH       MEEKER             MN   STORM CHASER

&&

AJZ
Special weather statement, May 3, 12:59 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 AM CDT THU MAY 3 2012

MNZ049-051-053-058>062-066-068-030815-
ANOKA-CARVER-CHISAGO-HENNEPIN-MCLEOD-MEEKER-RAMSEY-SHERBURNE-STEARNS-
WRIGHT-
159 AM CDT THU MAY 3 2012

...THUNDERSTORMS MOVING INTO OVER ANOKA...CARVER...CHISAGO...
HENNEPIN...MCLEOD...MEEKER...RAMSEY...SHER BURNE...STEARNS AND
WRIGHT COUNTIES THROUGH 315 AM CDT...

AT 154 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF BECKER
TO 3 MILES NORTHEAST OF COKATO TO CORVUSO. THESE STORMS WERE MOVING
EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

LAT...LON 4542 9351 4539 9297 4497 9323 4481 9380
      4495 9471 4513 9437 4553 9394
TIME...MOT...LOC 0658Z 280DEG 31KT 4542 9375 4510 9409
          4496 9457
Local storm report, May 3, 1:21 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     HAIL             BUFFALO                 45.18N 93.87W
05/03/2012  M0.75 INCH       WRIGHT             MN   STORM CHASER

            DIME SIZE HAIL.

&&

AJZ
Local storm report, May 3, 1:26 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             S HANSKA                44.15N 94.49W
05/02/2012  M0.88 INCH       BROWN              MN   TRAINED SPOTTER

0540 PM     HAIL             S HANSKA                44.15N 94.49W
05/02/2012  M1.00 INCH       BROWN              MN   TRAINED SPOTTER

0610 PM     HAIL             4 N LAKE CRYSTAL        44.16N 94.22W
05/02/2012  E0.75 INCH       BLUE EARTH         MN   TRAINED SPOTTER

0627 PM     HAIL             4 WNW MANKATO           44.20N 94.07W
05/02/2012  E1.00 INCH       NICOLLET           MN   TRAINED SPOTTER

0627 PM     HAIL             3 WNW MANKATO           44.18N 94.04W
05/02/2012  M1.25 INCH       NICOLLET           MN   TRAINED SPOTTER

0635 PM     HAIL             3 WNW MANKATO           44.18N 94.04W
05/02/2012  M1.25 INCH       NICOLLET           MN   TRAINED SPOTTER

0636 PM     HAIL             2 WNW MANKATO           44.18N 94.04W
05/02/2012  M1.25 INCH       NICOLLET           MN   TRAINED SPOTTER

0637 PM     HAIL             2 NNE MANKATO           44.19N 93.97W
05/02/2012  M1.00 INCH       BLUE EARTH         MN   TRAINED SPOTTER

0640 PM     HAIL             2 N NORTH MANKATO       44.21N 94.03W
05/02/2012  M2.00 INCH       NICOLLET           MN   TRAINED SPOTTER

0645 PM     HAIL             2 N NORTH MANKATO       44.21N 94.03W
05/02/2012  M2.50 INCH       NICOLLET           MN   TRAINED SPOTTER

0645 PM     HAIL             2 S SPRINGFIELD         44.21N 94.98W
05/02/2012  M1.00 INCH       BROWN              MN   FIRE DEPT/RESCUE

0700 PM     HAIL             3 S COBDEN              44.24N 94.85W
05/02/2012  M0.88 INCH       BROWN              MN   TRAINED SPOTTER

0708 PM     HAIL             1 S WATERVILLE          44.21N 93.57W
05/02/2012  E1.50 INCH       LE SUEUR           MN   TRAINED SPOTTER

0709 PM     HAIL             1 E WATERVILLE          44.22N 93.55W
05/02/2012  M1.00 INCH       LE SUEUR           MN   TRAINED SPOTTER

0710 PM     HAIL             1 E WATERVILLE          44.22N 93.55W
05/02/2012  M2.00 INCH       LE SUEUR           MN   TRAINED SPOTTER

0715 PM     TSTM WND GST     1 NNE WASECA            44.09N 93.49W
05/02/2012  M57.00 MPH       WASECA             MN   TRAINED SPOTTER

0715 PM     HAIL             MORRISTOWN              44.22N 93.44W
05/02/2012  M1.00 INCH       RICE               MN   LAW ENFORCEMENT

            MEASURED AT EOC

0715 PM     TSTM WND GST     MORRISTOWN              44.22N 93.44W
05/02/2012  M51.00 MPH       RICE               MN   LAW ENFORCEMENT

            MEASURE AT EOC

0719 PM     HAIL             WASECA                  44.08N 93.50W
05/02/2012  E1.00 INCH       WASECA             MN   TRAINED SPOTTER

0729 PM     HAIL             WARSAW                  44.25N 93.39W
05/02/2012  M1.00 INCH       RICE               MN   LAW ENFORCEMENT

0729 PM     FLASH FLOOD      WARSAW                  44.25N 93.39W
05/02/2012                   RICE               MN   LAW ENFORCEMENT

            LOCALIZED FLOODING

0730 PM     HAIL             3 NW MEDFORD            44.20N 93.29W
05/02/2012  M1.00 INCH       RICE               MN   TRAINED SPOTTER

0733 PM     HAIL             8 SW NEW ULM            44.23N 94.57W
05/02/2012  M1.00 INCH       BROWN              MN   TRAINED SPOTTER

            DELAYED REPORT..QUARTER SIZE HAIL. TIME ESTIMATED FROM
            RADAR.

0735 PM     HAIL             ZUMBROTA                44.29N 92.67W
05/02/2012  M0.75 INCH       GOODHUE            MN   TRAINED SPOTTER

0736 PM     HAIL             1 SW FARIBAULT          44.29N 93.29W
05/02/2012  M1.25 INCH       RICE               MN   TRAINED SPOTTER

0736 PM     HAIL             8 SW NEW ULM            44.23N 94.57W
05/02/2012  M1.00 INCH       BROWN              MN   TRAINED SPOTTER

0740 PM     HAIL             3 W ZUMBROTA            44.30N 92.73W
05/02/2012  M1.00 INCH       GOODHUE            MN   TRAINED SPOTTER

0742 PM     HAIL             FARIBAULT               44.30N 93.27W
05/02/2012  M1.00 INCH       RICE               MN   TRAINED SPOTTER

0750 PM     FLASH FLOOD      FARIBAULT               44.30N 93.27W
05/02/2012                   RICE               MN   LAW ENFORCEMENT

            CAR UNDER FIVE FEET OF WATER.

0756 PM     HAIL             NEW ULM                 44.31N 94.46W
05/02/2012  M0.75 INCH       BROWN              MN   TRAINED SPOTTER

0800 PM     HEAVY RAIN       8 SW NEW ULM            44.23N 94.57W
05/02/2012  M2.50 INCH       BROWN              MN   TRAINED SPOTTER

            DELAYED REPORT...MEASURED 2.5 INCHES OF RAIN IN LESS THAN
            30 MIN...

0844 PM     FLASH FLOOD      WANAMINGO               44.31N 92.79W
05/02/2012                   GOODHUE            MN   TRAINED SPOTTER

            FLOODING OVER HIGHWAY 57

0900 PM     HEAVY RAIN       WANAMINGO               44.31N 92.79W
05/02/2012  M2.20 INCH       GOODHUE            MN   TRAINED SPOTTER

0910 PM     HAIL             PEPIN                   44.44N 92.15W
05/02/2012  E1.00 INCH       PEPIN              WI   PUBLIC

            BP EMPLOYEE REPORTED AT LEAST QUARTER SIZE HAIL WITH
            HEAVY RAIN.

0922 PM     HEAVY RAIN       ZUMBROTA                44.29N 92.67W
05/02/2012  M1.93 INCH       GOODHUE            MN   EMERGENCY MNGR

0932 PM     HAIL             4 N NASSAU              45.13N 96.43W
05/02/2012  M0.88 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0942 PM     HAIL             4 NE NASSAU             45.11N 96.39W
05/02/2012  M1.50 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

1008 PM     HAIL             4 N CERRO GORDO         45.13N 96.08W
05/02/2012  M1.25 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

1025 PM     HAIL             MILAN                   45.11N 95.91W
05/02/2012  M1.25 INCH       CHIPPEWA           MN   TRAINED SPOTTER

1025 PM     HAIL             MILAN                   45.11N 95.91W
05/02/2012  M2.00 INCH       CHIPPEWA           MN   TRAINED SPOTTER

1038 PM     HAIL             3 NW WATSON             45.04N 95.84W
05/02/2012  M1.00 INCH       CHIPPEWA           MN   TRAINED SPOTTER

1050 PM     HAIL             4 E HANCOCK             45.49N 95.72W
05/02/2012  M1.00 INCH       POPE               MN   TRAINED SPOTTER

1230 AM     HAIL             1 ESE WILLMAR           45.12N 95.03W
05/03/2012  M0.75 INCH       KANDIYOHI          MN   TRAINED SPOTTER

            A FEW HAIL STONES THE SIZE OF DIMES.

1258 AM     HAIL             1 W GROVE CITY          45.15N 94.70W
05/03/2012  M0.75 INCH       MEEKER             MN   FIRE DEPT/RESCUE

            DIME SIZED HAIL.

0103 AM     HAIL             1 S GROVE CITY          45.14N 94.68W
05/03/2012  M1.00 INCH       MEEKER             MN   LAW ENFORCEMENT

0116 AM     HAIL             LITCHFIELD              45.12N 94.53W
05/03/2012  M1.00 INCH       MEEKER             MN   FIRE DEPT/RESCUE

0126 AM     HAIL             LITCHFIELD              45.12N 94.53W
05/03/2012  M1.00 INCH       MEEKER             MN   STORM CHASER

0221 AM     HAIL             BUFFALO                 45.18N 93.87W
05/03/2012  M0.75 INCH       WRIGHT             MN   STORM CHASER

            DIME SIZE HAIL.

&&

AJZ

The radar

The Minneapolis radar (KMPX), 35 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Lightning, Hennepin

When
May 3, 1:45 AM CST
Where
Hennepin County, 1.19 mi SE of Greenwood
Property damage
$100,000
Reported by
Newspaper
Coordinates
45.158, -93.613

Local authorities indicated that lightning struck a home in Rogers, Minnesota, early Thursday morning, May 3rd. The lightning started a fire that caused extensive damage to the roof and lesser damage to the second floor of the home.

Hail, Douglas

When
May 3, 5:21 AM CST
Where
Douglas County, 0.96 mi E of Millerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.070, -95.550

Hail, Todd

When
May 3, 6:07 AM CST
Where
Todd County, 0.84 mi NE of Long Prairie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.980, -94.860

Hail, Morrison

When
May 3, 6:34 AM CST
Where
Morrison County, 2.05 mi S of Sobieski
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.890, -94.468

Hail, Le Sueur

When
May 3, 7:40 AM CST
Where
Le Sueur County, 3.45 mi W of Heidelberg
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.500, -93.670

Hail, Washington

When
May 3, 9:40 AM CST to 9:42 AM CST
Where
Washington County, 1.19 mi NW of Woodbury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.914, -92.964

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373410, 368791, 368792, 368794, 368795, 368796.